Topical Anesthetic Abuse Keratopathy

From EyeWiki

This page was enrolled in the International Ophthalmologists contest.

All contributors:
Assigned editor:
Review:
Assigned status Update Pending
.


History

Carl Koller was the first to use local ophthalmic anesthesia. In 1884, he was a junior intern at the Vienna Clinic of Ophthalmology and after reading Sigmund Freud's paper "Ueber Coca" and swallowing cocaine, he came to the realization that the same substance that numbed his tongue might numb his eye. Based on this idea, he developed an aqueous solution of cocaine that was tested first on an animal's cornea and then, on himself and a friend. [2]


Disease

Topical anesthetic abuse is one of the most frequent and destructive forms of self-induced ocular injury. It can be iatrogenic, since this agents are occasionally supplied by primary care physicians, emergency room physicians, optometrists, and ophthalmologists. Also, topical anesthetic abuse may present as part of addictive behavior, going as extreme as applying cocaine powder directly in the eye. In addition, some of this patients may be associated in some way to the medical profession, with easy access to the agent and/or present psychiatric illness.

Today, the most common topical anesthetics used are tetracaine, lidocaine, proparacaine, and oxybuprocaine.


Mechanism of action

Topical anesthetics can be classified as amide or ester compounds depending on their molecular composition. This compounds block sodium channels inside the nerve cells, reducing influx. Consequently, threshold potential can not be reached and action potential is prevented, stopping neural conduction along axons and dendrites. [3]


Risk Factors

  • Addictive behavior
  • Easy access to medication
  • Availability of over-the-counter medication
  • Psychiatric illness
  • Topical anesthetic prescription after refractive surgery

Local effects on the corneal surface

Anesthetic agents inhibit the intrinsic characteristics of epithelial cells to migrate and divide, damaging vinculin and actin filaments through a calmodulin-mediated mechanism. [4]

Morphological changes seen by electron microscopy include loss of microvilli, anesthetic deposits on microvilli and/or cell membranes and increased desquamation. Animal models have shown a reduced number of desmosomes and an increased tendency for cell rupture. Some authors have also reported similar morphological alterations to the corneal stroma and endothelium as well. [5]

Preservatives on the topical anesthetics, such as benzalkonium chloride, may also contribute to ocular surface toxicity.

Ring infiltrate in the cornea of a patient with topical anesthetic abuse. [1]

Clinical features

The first clinical sign usually is an epithelial defect over a non-inflammatory stroma. [6]

In the setting of abuse, topical anesthetics have been associated with persistent epithelial defects, conjunctival injection, stromal edema, stromal infiltrates (classic ring infiltrates), Descemet membrane folds, endothelial damage and ocular inflammation with possible hypopyon. Corneal damage, if persistent, may incur in the need of a keratoplasty with the risk of vision loss.

Diagnosis

Early diagnosis of topical anesthetic abuse, more often than not, leads to better outcomes. A high index of suspicion is recommended, especially noting that these patients are frequently treated as Acanthamoeba keratitis. And similar to the latter, patients that have topical anesthetic abuse keratopathy report pain that is unproportionate to clinical findings, comparable slit-lamp findings and a non-responsiveness to antibiotics.

Since these patients commonly present with corneal infiltrates and ocular inflammation, infective keratitis must be ruled out with appropriate corneal scrapings, culture and empirical antibiotic.

Differential diagnosis


Management

  • It is of paramount importance to stop topical anesthetic use and other eye drops if any to stop toxicity to the ocular surface.
  • Alternatives to subdue pain are oral analgesics and/or regional anesthesia (peribulbar, retrobulbar, sub-Tenon's injections).
  • Evaluate hospitalization.
  • Discard concomitant infectious keratitis.
  • Evaluate the need for psychiatric consult.
  • Topical steroids are rarely necessary, and may cause further corneal thinning.
  • Education for primary care physicians, optometrists and pharmacists concerning the toxicity of these drops and their abuse potential is a key element for primary prevention.

Additional Resources

Krachmer JH, Mannis MJ, Holland EJ. Cornea. Philadelphia: Elsevier; 2017.

References

1. 2020 American Academy of Ophthalmology. Image courtesy of Kirk R. Wilhelmus, MD. From https://www.aao.org/image/topical-anesthetic-overuse.

2. Goerig, M., Bacon, D., & van Zundert, A. (2012). Carl Koller, Cocaine, and Local Anesthesia. Regional Anesthesia and Pain Medicine, 37(3), 318–324. doi:10.1097/aap.0b013e31825051f3

3. McGee H, Fraunfelder F. Toxicities of topical ophthalmic anesthetics. Expert Opin Drug Safe 2007;6(6):637-40

4. Rosenwasser GO, Holland S, Pflugfelder SC, et al. Topical anesthetic abuse. Ophthalmology 1990; 97: 967-975.

5. Risco JM, Millar LC. Ultrastructural alterations in the endothelium in a patient with topical anesthetic abuse keratopathy. Ophthalmology. 1992;99(4):629–633.

6. Pharmakakis, N. M., Katsimpris, J. M., Melachrinou, M. P., & Koliopoulos, J. X. (2002). Corneal Complications following Abuse of Topical Anesthetics. European Journal of Ophthalmology, 12(5), 373–378. doi:10.1177/112067210201200505